Alert archive / Iowa / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS La Crosse, WI

May 2, 20124 counties in Iowa

NWS La Crosse, WI issued this flash flood watch at May 2, 2012, 3:47 PM CDT for 4 counties in Iowa. It took effect at May 2, 2012, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 2, 2012, 3:47 PM CDT (20:47 UTC)
In effect from
May 2, 2012, 7:00 PM CDT
Expired
May 3, 2012, 3:21 AM CDT
In force
8 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-402 m²/s²
0-3 km storm-relative helicity
-158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WGUS63 KARX 022047
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT WED MAY 2 2012

...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHEAST IOWA
TONIGHT...

.RECENT RAINFALL OVER THE PAST TWO WEEKS HAS SATURATED THE GROUND
ACROSS MUCH OF NORTHEAST IOWA. WITH SHOWERS AND THUNDERSTORMS
EXPECTED TO PRODUCE HEAVY RAINFALL TONIGHT...THE POTENTIAL EXISTS
FOR FLASH FLOODING. MUCH OF FLOYD...CHICKASAW...FAYETTE AND
CLAYTON COUNTIES ARE IN THE RISK FOR FLASH FLOODING. LOOK FOR THE
PRECIPITATION TO DIMINISH LATE TONIGHT...ALLOWING THE RISK OF
FLOODING TO END THURSDAY MORNING.

IAZ018-019-029-030-030500-
/O.NEW.KARX.FF.A.0001.120503T0000Z-120503T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLOYD-CHICKASAW-FAYETTE-CLAYTON-
INCLUDING THE CITIES OF...CHARLES CITY...NEW HAMPTON...OELWEIN
347 PM CDT WED MAY 2 2012

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IOWA AND 
  NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN NORTH 
  CENTRAL IOWA...FLOYD. IN NORTHEAST IOWA...CHICKASAW...CLAYTON 
  AND FAYETTE. 

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* RECENT RAINFALL OVER THE PAST TWO WEEKS COMBINED WITH THE
  POTENTIAL OF 1 TO LOCALLY 3 INCHES OF TOTAL RAINFALL TONIGHT MAY
  RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AJ
2 follow-up statements
377 
WGUS63 KARX 030203
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
903 PM CDT WED MAY 2 2012

...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHEAST IOWA
TONIGHT...

.RECENT RAINFALL OVER THE PAST TWO WEEKS HAS SATURATED THE GROUND
ACROSS MUCH OF NORTHEAST IOWA. WITH SHOWERS AND THUNDERSTORMS
EXPECTED TO PRODUCE HEAVY RAINFALL OVERNIGHT...THE POTENTIAL
EXISTS FOR FLASH FLOODING. MUCH OF FLOYD...CHICKASAW...FAYETTE AND
CLAYTON COUNTIES ARE IN THE RISK FOR FLASH FLOODING. LOOK FOR THE
PRECIPITATION TO DIMINISH LATE TONIGHT...ALLOWING THE RISK OF
FLOODING TO END THURSDAY MORNING.

IAZ018-019-029-030-031015-
/O.CON.KARX.FF.A.0001.000000T0000Z-120503T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLOYD-CHICKASAW-FAYETTE-CLAYTON-
INCLUDING THE CITIES OF...CHARLES CITY...NEW HAMPTON...OELWEIN
903 PM CDT WED MAY 2 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CENTRAL IOWA...FLOYD. IN 
  NORTHEAST IOWA...CHICKASAW...CLAYTON AND FAYETTE. 

* UNTIL 7 AM CDT THURSDAY

* RECENT RAINFALL OVER THE PAST TWO WEEKS COMBINED WITH THE
  POTENTIAL OF 1 TO LOCALLY 3 INCHES OF TOTAL RAINFALL OVERNIGHT
  MAY RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HALBACH
860 
WGUS63 KARX 030821
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
321 AM CDT THU MAY 3 2012

.SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS MORNING. WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED. 

IAZ018-019-029-030-030930-
/O.CAN.KARX.FF.A.0001.000000T0000Z-120503T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLOYD-CHICKASAW-FAYETTE-CLAYTON-
INCLUDING THE CITIES OF...CHARLES CITY...NEW HAMPTON...OELWEIN
321 AM CDT THU MAY 3 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IOWA AND
NORTHEAST IOWA HAS BEEN CANCELLED. 

HEAVY RAINFALL DEVELOPED ALONG A FRONTAL BOUNDARY THAT WAS
POSITIONED JUST NORTH OF THE INTERSTATE 90 CORRIDOR OVERNIGHT.
WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED ACROSS NORTHEAST
IOWA THIS MORNING...SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED. 

$$

WETENKAMP

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at May 2, 3:40 PM CDT, 7 minutes earlier.

Area forecast discussion, May 2, 3:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT WED MAY 2 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
340 PM CDT WED MAY 2 2012

MAIN FORECAST CONCERNS WILL BE SEVERE WEATHER POTENTIAL THIS EVENING
AND OVERNIGHT/CONTINUING SHOWER AND THUNDERSTORM CHANCES THROUGH THE
REST OF THE PERIOD.

RUC/RAP SURFACE ANALYSIS THIS AFTERNOON HAS AN AREA OF LOW PRESSURE
NEAR GREAT BEND KS WITH A WARM FRONT EXTENDING ALONG I-70 ACROSS MO
INTO CENTRAL IL. MEANWHILE...RUC/RAP 1000-500MB THICKNESS ANALYSIS
SHOWS A FRONTAL BOUNDARY EXISTING ACROSS NORTHERN IA INTO SOUTHERN
WI...ALONG I-90. MEANWHILE...UNDER PARTLY TO MOSTLY SUNNY
SKIES...DESTABILIZATION IS TAKING PLACE MAINLY ALONG/SOUTH OF I-90.
CURRENT LAPS INDICATING 1000-2500J/KG 0-1KM MLCAPE ACROSS NORTHWEST
IA INTO SOUTHERN MN WITH 0-3KM BULK SHEAR IN THE 20-25KT RANGE. VIS
SATELLITE SHOWING INCREASING  CUMULUS ALONG THE AFOREMENTIONED
FRONTAL BOUNDARY IN THIS DESTABILIZATION ZONE.

02.12Z NCEP MODEL SUITE/02.09Z SREF IN GENERALLY GOOD AGREEMENT
THROUGH THE SHORT TERM WITH HANDLING OF OVERALL SYNOPTIC SETUP.

MODELS SHOW INCREASING 925-850MB MOISTURE TRANSPORT INTO THE AREA
THIS EVENING AHEAD OF THE AREA OF LOW PRESSURE OVER THE CENTRAL
PLAINS. THIS MOISTURE TRANSPORT INTO THE FRONTAL BOUNDARY IS
EXPECTED TO TRIGGER A COMPLEX OF THUNDERSTORMS MAINLY ALONG AND
SOUTH OF I-94. WILL HAVE TO WATCH FOR SEVERE POTENTIAL THIS EVENING
AS THE NAM MAINTAINS 1500-2500J/KG 0-3KM MUCAPE AND BULK SHEAR IN
THE 20-35KT RANGE. IT APPEARS THE MAIN SEVERE THREATS GOING INTO
THIS EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. CONVECTION LOOKS
TO WEAKEN SOME AFTER MIDNIGHT AS THE MOISTURE TRANSPORT AXIS BENDS
THE THE EAST OUT OF THE AREA AND CAPE WANES. ANOTHER CONCERN WILL BE
HEAVY RAIN POTENTIAL ACROSS PORTIONS OF NORTHEAST IA INTO FAR
SOUTHWEST WI AS PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.5 TO
1.7 INCHES. WITH RECENT HEAVIER RAINFALL LAST NIGHT/EARLY THIS
MORNING AND LOW FLASH FLOOD GUIDANCE VALUES...WILL BE HOISTING A
FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF NORTHEAST IA. HAVE ALSO
INCLUDED A HYDROLOGY SECTION BELOW TO DISCUSS HEAVY RAIN CONCERNS.

MODELS INDICATE FRONTAL/OUTFLOW BOUNDARY REMAINING NEARLY STATIONARY
ACROSS THE AREA THROUGH THURSDAY. NAM AND GFS SHOWING 0-3KM MUCAPE
INCREASING INTO THE 2000-3500J/KG RANGE BY THURSDAY AFTERNOON WITH
AMPLE BULK SHEAR. THIS CAPE HOWEVER WILL BE HIGHLY DEPENDENT ON HOW
MUCH CLEARING/HEATING CAN BE REALIZED BEHIND THE COMPLEX THAT ROLLS
THROUGH OVERNIGHT. FAIRLY DOUBTFUL WE WILL BE THAT CLEAN FOR THAT
MUCH DESTABILIZATION. WILL HAVE TO CONTINUE TO WATCH THIS CLOSELY
FOR SEVERE POTENTIAL IF WE DO REALIZE HIGHER CAPE.

SHOWER/THUNDERSTORM CHANCES LOOK TO CONTINUE THROUGH THE REST OF THE
PERIOD AS SOUTHWEST FLOW ALOFT BRINGS SEVERAL MID-LEVEL SHORTWAVE
ACROSS THE AREA ALONG WITH A LINGERING SURFACE FRONTAL BOUNDARY IN
THE VICINITY.

TEMPERATURE-WISE...ABOVE NORMAL TEMPERATURES LOOK TO CONTINUE
THROUGH SATURDAY. WILL HAVE TO WATCH SATURDAY AS THE MODELS DEPICT
MORE OF AN EASTERLY FLOW WITH STRATUS. THIS MAY KEEP TEMPERATURES
DOWN MORE THAN EXPECTED.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
340 PM CDT WED MAY 2 2012

02.12Z GFS AND ECMWF IN GOOD AGREEMENT IN BRINGING A LOW PRESSURE
SYSTEM FROM SOUTHERN CANADA AND THE PLAINS...EASTWARD INTO THE AREA
SUNDAY THROUGH SUNDAY NIGHT FOR THE LIKELIHOOD OF SHOWERS AND
THUNDERSTORMS. PATTERN SHIFT THEN OCCURS BEHIND THIS SYSTEM WITH
COOLER CYCLONIC FLOW DOMINATING THROUGH WEDNESDAY. STEEP LAPSE
RATES...ESPECIALLY DURING THE AFTERNOON HOURS UNDER THIS COOLER
CYCLONIC FLOW ALOFT IS EXPECTED TO LEAD TO SCATTERED
SHOWER/THUNDERSTORM ACTIVITY. OTHERWISE...LOOK FOR HIGH TEMPERATURES
THROUGH THE PERIOD IN THE UPPER 50S TO THE MIDDLE 60S.

&&

.AVIATION...THROUGH 18Z THURSDAY
1249 PM CDT WED MAY 2 2012

LOW CONFIDENCE EXISTS IN THE AVIATION FORECAST...ESPECIALLY AFTER
00Z...GIVEN POTENTIAL FOR THUNDERSTORMS TONIGHT. SOME CUMULUS HAS
DEVELOPED AT THE TAF SITES...ENOUGH TO BRING KRST DOWN TO MVFR.
ANTICIPATING THE BASES TO CLIMB TO VFR BY 19Z WITH CONTINUED
DAYTIME MIXING. TOWARDS THIS EVENING...SAY NEAR 00Z...LOOKING FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF INTERSTATE
90. THIS WILL BE ON THE NOSE OF WARM...MOIST AIR LIFTING NORTH
OUT OF KANSAS AND MISSOURI. MUCH OF THE EVENING COULD BE
DOMINATED BY SHOWERS AND THUNDERSTORMS...BUT AS THIS NOSE OF
WARM...MOIST AIR SHIFTS OFF TO THE EAST...THE PRECIPITATION SHOULD
DIMINISH. CURRENTLY THINKING THIS WILL OCCUR BETWEEN 06 AND 09Z.
PRESENTLY HAVE CEILINGS AND VISIBILITIES DROPPING TO MVFR WITH THE
PRECIPITATION...BUT POTENTIAL EXISTS FOR EVEN LOWER CONDITIONS
SINCE THE ENVIRONMENT IS CAPABLE TO PRODUCE HEAVY RAIN. NOT ENOUGH
CONFIDENCE EXISTS TO INCLUDE LOWER CONDITIONS. EXPECTING THAT
SUBSIDENCE ALOFT IN THE WAKE OF THE PRECIPITATION...PLUS
LINGERING LOW LEVEL MOISTURE...WILL LEAD TO THE DEVELOPMENT OF A
MVFR STRATUS DECK AT BOTH TAF SITES. THIS STRATUS DECK SHOULD
PERSIST THROUGH MUCH OF THURSDAY MORNING.

&&

.HYDROLOGY...TONIGHT
340 PM CDT WED MAY 2 2012

RAINFALL FROM LAST NIGHT THROUGH EARLY THIS
MORNING RANGED FROM 0.25 TO 1.50 INCHES. RIVERS SEEMED TO HAVE
HANDLED THIS FAIRLY WELL WITH ONLY SOME WITHIN BANK RISES.
HOWEVER...WITH ANOTHER 1.25-2.00 INCHES POSSIBLE TONIGHT...MAINLY
ALONG/SOUTH OF THE I-94 CORRIDOR...WILL HAVE TO KEEP A CLOSE EYE ON
AREA STREAMS AND RIVERS FOR SOME LOCALIZED FLOODING POTENTIAL.

HYDROLOGIC STATEMENTS HAVE ALREADY BEEN ISSUED FOR SEVERAL RIVERS
FOR THE RISES THAT EITHER HAVE OCCURRED OR ARE EXPECTED TO OCCUR.
PLEASE REFERENCE THE LATEST STATEMENTS /MKERVSARX FGUS83/ FOR THE
MOST CURRENT INFORMATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
340 PM CDT WED MAY 2 2012

WI...NONE.
MN...NONE.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR IAZ018-019-029-030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...AJ
Hazardous weather outlook, May 2, 5:00 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED MAY 2 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...SOUTHWEST INTO CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AFTER 4 PM THIS AFTERNOON
IN AREAS ALONG AND SOUTH OF INTERSTATE 90. THUNDERSTORMS WILL THEN
EXPAND IN COVERAGE DURING THE EVENING HOURS. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. AN
ISOLATED TORNADO IS POSSIBLE OVER MAINLY NORTHEAST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. SOME OF THESE STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREATS LOOK TO BE
DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL.

FROM FRIDAY NIGHT THROUGH MONDAY...THERE WILL BE ADDITIONAL CHANCES
FOR THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DISCERN
IF SEVERE WEATHER COULD OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AFTER 4 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:26 AM CDTSevere Thunderstorm WarningARXAllamakee, Clayton30 min

Nearby

Flash Flood Watches in Iowa, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.